question-icon

What causes discomfort in head and pain behind eyes?

default
Posted on Wed, 11 May 2016
Question: Another head related question. I do get benign postional vertigo at times in case this is related. The last couple of days I have awoken feeling like I might have vertigo, but when I get up I do not. Just a strange feeling during the day which went away as the day went on. However I just had a rush feeling in my head behind both eyes - have had this feeling occasionally before. I also have a weird sensation in the back of my head. I have not slept well all week so I did end up taking 1 mg Valium. But the weird sensation came before I took the Valium. Now in both my left hand and left foot I've got a weird sensation (started before the valium). It's not pain and it's not weakness it's more like a tightness in hand or tingling in both. A quick online search said I should not take aspirin with valium so now I feel like I can't take anything else. Could this just be lack of sleep? Something else? Can I take anything else? I took the FAST test and passed so assume its not a stroke. Also recently tested slightly high for blood sugar in case that's relevant.
doctor
Answered by Dr. Shoaib Khan (4 hours later)
Brief Answer:
Migraine most likely, tension headache also possible, check on lipids

Detailed Answer:
Hello m'am and welcome.

Thank you for writing to us.

I have gone through your query with diligence and would like you to know that I am here to help. Let me start by saying that the description of your headache matches that of a migraine (closely) or tension headaches (also possible), either of which can be brought about by factors like stress, lack of sleep, irregular diet or eating habits, extreme temperatures, etc.

Especially the symptoms of pain behind the eyes, heaviness at the back of your head which you have resemble the pattern of those headaches. Other symptoms can also include floaters in your vision, or blurry vision, headaches on one half of your head, headache increasing with loud noises and/or light, etc.

But the left hand and left foot weird sensation is unlikely to manifest during either of these headache types, which is why you chose to take the FAST test to help rule out a stroke. But what we also need to look into are causes for a stroke. Let me explain; a stroke can be caused by high blood pressure, narrowing of arteries due to a condition called atherosclerosis, high cholesterol levels over a long period of time, etc. So if any of these causes are present for some time they can start manifesting certain initial symptoms of a stroke, without a stroke actually taking place.

So I would urge you to get your blood pressure monitored, check your lipid profile, a Doppler ultrasound of some major arteries, etc. This will not only help find the cause for the left side weird symptoms, but also may help in preventing a future stroke.

I hope I have explained things in a manner best understood by you. Please do not hesitate to write back to me for any further clarifications, I am always here to help.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shoaib Khan (3 hours later)
3 follow up questions:
1. I mentioned I had not been sleeping well, and last night even after taking the valium, I only slept 5 1/2 hours. Is this a potential cause of my issues or another symptom? Any suggestions for getting better sleep?
2. Could the width stations in my left foot the left-hand be caused by anxiety put on by the concern over the weird feeling in my head?
3. You mentioned having some things checked out. I recently had a physical and my blood pressure is perfectly normal (if anything it runs low not high). But my cholesterol levels are high. However I was wondering if they were high enough that I should be concerned. My triglycerides are 92, which I know is fine, and my HDL is 66 also good, and my cholesterol HDL ratio is 3.5 which appears in the normal range. However my LDL is 147 and my total cholesterol number is 231. Are these numbers I should be concerned about? These numbers have been fairly constant for a number of years. Thank you .
doctor
Answered by Dr. Shoaib Khan (29 minutes later)
Brief Answer:
All good questions ma'am, addressed each one of them individually

Detailed Answer:
Hello once again ma'am.

1. Yes, you had. Lack of sleep can easily be the cause for your migraine or tension headaches, and could also be the cause for a fluctuation in blood pressure, etc. So the best way to help soothe most of your problems would be to consult a psychiatrist or a psychologist and get some help with sleeping. May be valium is not doing you any good

2. It can be anxiety, but as I mentioned in my first response ma'am, it could be due to various other implications of being sleep deprived like hypertension, etc.

3. If this was quite recent, then it does not raise serious cause for concern, but will require correction. A HDL of 66 is quite good, which I am guessing is because you get enough and more physical activity in 1 day, but despite that if your LDL and TC is at that level, then you may require a few things like:

+TLC diet (please consult a dietician regarding this)
+Low dose statins (e.g. 10 mg atorvastatin)

I hope I have explained things in a manner best understood by you ma'am. Please do not hesitate to write to me about anything, I am always here to help.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shoaib Khan (8 hours later)
Thanks and yes I do have a few follow-up questions. If all my cholesterol numbers- both good and bad - have been the same for a while do you recommend I try a diet before statins or both at the same time? Also I am not overweight but in my most recent blood test my blood sugar level was 6.2 XXXXXXX in the past it has always been a normal range) Does this affect any of your other advice?.
doctor
Answered by Dr. Shoaib Khan (13 hours later)
Brief Answer:
Better to try some serious dietary and lifestyle changes first

Detailed Answer:
Hello one again ma'am.

I would recommend the TLC diet along with lifestyle changes before starting you off on the statins ma'am.

A HbA1c level of 6.2 does indicate an increased risk of diabetes, which can also cause migraine headaches, so you may require attention for the same ma'am. Your dietary changes will also help with mild correction of this level, but either way changes will have to be made, and possibly in the near future even medication for better control of your blood sugar.

I hope this helps. Please do not hesitate to write to me anytime, I am always here to help.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shoaib Khan

General & Family Physician

Practicing since :2009

Answered : 9409 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

120 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What causes discomfort in head and pain behind eyes?

Brief Answer: Migraine most likely, tension headache also possible, check on lipids Detailed Answer: Hello m'am and welcome. Thank you for writing to us. I have gone through your query with diligence and would like you to know that I am here to help. Let me start by saying that the description of your headache matches that of a migraine (closely) or tension headaches (also possible), either of which can be brought about by factors like stress, lack of sleep, irregular diet or eating habits, extreme temperatures, etc. Especially the symptoms of pain behind the eyes, heaviness at the back of your head which you have resemble the pattern of those headaches. Other symptoms can also include floaters in your vision, or blurry vision, headaches on one half of your head, headache increasing with loud noises and/or light, etc. But the left hand and left foot weird sensation is unlikely to manifest during either of these headache types, which is why you chose to take the FAST test to help rule out a stroke. But what we also need to look into are causes for a stroke. Let me explain; a stroke can be caused by high blood pressure, narrowing of arteries due to a condition called atherosclerosis, high cholesterol levels over a long period of time, etc. So if any of these causes are present for some time they can start manifesting certain initial symptoms of a stroke, without a stroke actually taking place. So I would urge you to get your blood pressure monitored, check your lipid profile, a Doppler ultrasound of some major arteries, etc. This will not only help find the cause for the left side weird symptoms, but also may help in preventing a future stroke. I hope I have explained things in a manner best understood by you. Please do not hesitate to write back to me for any further clarifications, I am always here to help. Best wishes.